Crack Overdose Signs, Symptoms, Effects, and Addiction Treatment
Crack cocaine is the term for cocaine that has been processed with weak bases such as baking soda or ammonium salts, resulting in a hard “rock” form.1 While the two are very similar in nature and effects, crack is a much more potent form of cocaine—in fact, smoking crack has been associated with an increased risk of developing cocaine dependence compared to using only powder cocaine.2 Nearly 5,500 people died in 2014 from crack/cocaine overdose. Knowing the signs and symptoms of crack overdose may help save a life.3
Signs and Symptoms of Crack Overdose
When a person experiences an overdose, their body becomes pathologically over-stimulated—often resulting in the development of seizure activity or heart rate and rhythm disturbances.
In most cases, crack overdose involves such severe and rapid escalation of symptoms that a person suffering from it can experience sudden death. In the event that a person survives the overdose by getting medical help right away, their body can incur extensive, lasting damage to the brain, heart, kidneys, and muscles.4
Risk Factors for Crack Cocaine Overdose
Combining crack and other drugs can increase the risk of an overdose.
While it may seem obvious, using crack is the number one risk factor for overdose. A person can overdose their first time trying crack cocaine, especially if they are trying to “keep up” with a more experienced user.
As a person uses more and more crack, they begin to build up a tolerance to some of the desired effects as the brain grows accustomed to high levels of the substance. As a result, the user needs more and more to achieve the same high. Learn more about the effects of crack use.
Combining crack with any other drug is another major risk factor for overdose. Depressant substances such as alcohol and heroin can dampen crack’s perceived effects, leading the user to take more of the drug and increasing their risk of experiencing adverse health effects. Learn more about how to help someone with a crack addiction.
What to Do in Case of Crack Overdose
If you suspect that you or a friend is experiencing a crack overdose, call 911 for emergency help right away. The faster you get medical attention, the higher the chances of survival are.
Once you’ve called for help, you may continue to provide assistance by taking certain supportive actions prior to the arrival of the emergency team:
- Try to keep his or her body temperature down with cold compresses.
- If he or she is experiencing a seizure, make sure they are not around anything that could harm them further. Clear away any and all sharp things nearby and provide the person with pillows to protect their head during the event.
- Stay with the person until help arrives and monitor their condition.
Crack Cocaine Overdose Prevention
Because it can be so addictive and because the high tends to wear off extremely quickly, many crack users will take many doses in a short period of time, putting themselves at extreme risk of overdose. The only sure way to prevent crack overdose is to cease all use of the drug.
If crack use has become a problem in your life, don’t hesitate to seek help. Professional addiction treatment can help you learn all about why crack is so compelling and how to resist the urge to continue using.
Many programs will also help you to identify underlying reasons behind your crack habit and teach you ways to cope without drugs and resist relapse. It’s never too late to get help and prevent crack overdose. Please call American Addiction Centers (AAC) today free at to take the first step.
Crack Addiction Treatment Levels of Care
Recommended Crack Cocaine Rehab-Related Articles
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.